Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have a red rimmed lesion on back of neck. Not cured by steroid ointment. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I have a red rimmed lesion on the left side back of my neck with a depressed center that weeps and crusts. This is the second one in the same location in the last 6 months or so. The first one lasted several months and this one is lasting longer. The old one left a scar. I have used antibiotic, anti fungal and steroid ointments and nothing has worked and some have made it worse. My nose weeps clear liquid on the same side also. I had sarcoidosis some years ago but doctor cannot determine what these lesions are.
Posted Thu, 6 Dec 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later
Thanks for writing in.
The condition you are suffering from can be vasculitic condition,scrofuloderma,infected lymph node ,leishmaniasis etc.
History of CREST and Sarcoid goes in favour of vasculitic ulcer.Also it can be infected lymph node with sinus formation .Scrofuloderma is a type of skin Tuberculosis that starts in neck region with discharging sinus and underlying lymph node breaking on the skin.

Also I would like to know-
Do you have fever or any other systemic complaints?
Do you have underlying lymph node in the neck which are palpable?
Are you on any medication like steroids?
You had any lesions of sarcoidosis on the skin?
You have any other skin lesions at present?at other sites?

Can you upload the photographs of the affected area?Photos can help a lot in predicting the condition.

Upload the photographs and we can continue the discussion here.
I will be available for follow up.
Hope this helps.

Dr Sudarshan
MD dermatologist.
Above answer was peer-reviewed by
Follow-up: Have a red rimmed lesion on back of neck. Not cured by steroid ointment. What to do? 23 hours later
Please review my answers to your questions along with the photos I uploaded. Thank you. XXXXXXX Klum
Answered by Dr. Sudarshan 10 hours later
HI again,
Thanks for the details and the photos.
After going through your reply it appears to be lesions of sarcoidosis .

Sarcoidosis can cause this type of lesions in scalp.
The ideal treatment for it would be oral steroids.As per your history you cannot take steroids.In this case the treatment can be antibiotics like minocycline for few weeks(3-5 weeks).Also steroid sparing agents like azathioprine,cyclosporine ,cyclophosphamide can be given.

Over the counter preparations of steroids can be tried for hand and scalp lesions.
Also intralesional steroids can be given in scalp if you cannot be started on oral steroids.Also good quality moisturizer containing urea and lactic acid can be helpful.

hope this helps.
I will be available for further follow up.

Above answer was peer-reviewed by
Follow-up: Have a red rimmed lesion on back of neck. Not cured by steroid ointment. What to do? 3 hours later
Thank you, Dr. Sudarshan! I was pretty certain it was related to my Sarcoid even though a biopsy taken by my present dermatologist was inconclusive. However, she took the punch from a dormant area of the lesion rather than the area I pointed out as active. At present, I am getting some relief using an old prescription ointment called betamethasone. The treatment my dermatologist recommended of covering it with a skin-type material after using antibacterial ointment just irritated it more and the lesion was pussy and sore for 2 days. Clobetasol ointment that was prescribed also irritates it. It can be pretty sore if irritated. I am going to leave this discussion open for a couple of weeks to see how this goes and in case I have further questions. Thank you, again.
Answered by Dr. Sudarshan 10 hours later
Hi again,

The betamethasone is also a steroid ointment .It is a correct treatment for sarcoidosis.You can continue using it once a day .Also you can apply a good moisturizer with aloe and XXXXXXX butter it will help a lot.

I will be available for follow up.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor